Customize your JAMA Network experience by selecting one or more topics from the list below.
Hylek EM, Heiman H, Skates SJ, Sheehan MA, Singer DE. Acetaminophen and Other Risk Factors for Excessive Warfarin Anticoagulation. JAMA. 1998;279(9):657–662. doi:10.1001/jama.279.9.657
From the General Medicine Division, Clinical Epidemiology Unit, Department of Medicine, Massachusetts General Hospital and Harvard Medical School, Boston.
Context.— Warfarin is highly effective in preventing thromboembolism, but increases
the risk of hemorrhage, particularly at an international normalized ratio
(INR) greater than 4.0. Identifying causes of excessive anticoagulation in
clinical practice could help target patients at risk for elevated INRs.
Objective.— To determine causes of INRs greater than 6.0 in a clinical practice
Design.— Case-control study.
Setting.— Outpatient anticoagulant therapy unit.
Patients.— Outpatients followed up prospectively from April 1995 to March 1996
who had been taking warfarin for more than 1 month, had a target INR of 2.0
to 3.0, and were able to be interviewed within 24 hours of their reported
INR. Case patients had INRs greater than 6.0; controls were randomly selected
from patients having INRs between 1.7 and 3.3.
Main Outcome Measures.— Factors associated with INRs greater than 6.0, including medication
use, recent diet, illness, alcohol consumption, and actual warfarin use.
Results.— A total of 93 cases and 196 controls were interviewed; they did not
differ in age, indication for warfarin, length of therapy, warfarin dose,
number of prescription medications, or previous INR or long-term INR variability.
Acetaminophen ingestion was independently associated in a dose-dependent manner
with having an INR greater than 6.0 (P for trend
<.001). For the highest-dose category of acetaminophen intake, 9100 mg/wk
or more, the odds of having an INR greater than 6.0 were increased 10-fold
(95% confidence interval [CI], 2.6-37.9). Other factors independently associated
with an INR greater than 6.0 were new medication known to potentiate warfarin
(odds ratio [OR], 8.5; 95% CI, 2.9-24.7), advanced malignancy (OR, 16.4; 95%
CI, 2.4-111.0), recent diarrheal illness (OR, 3.5; 95% CI,1.4-8.6), decreased
oral intake (OR, 3.6; 95% CI, 1.3-9.7), and taking more warfarin than prescribed
(OR, 8.1; 95% CI, 2.2-30.0). Higher vitamin K intake (OR, 0.7; 95% CI, 0.5-0.9)
and habitual alcohol consumption of from 1 drink every other day to 2 drinks
a day (OR, 0.2; 95% CI, 0.1-0.7) were associated with decreased risk.
Conclusions.— These data suggest that acetaminophen is an underrecognized cause of
overanticoagulation in the outpatient setting. Several other clinically important
risk factors were identified. Increased monitoring of INR values when such
risk factors are present or modification of the risk factors themselves should
reduce the frequency of dangerously high levels of anticoagulation.
Create a personal account or sign in to: